Alert archive / Pennsylvania / Freeze Warnings in 2020

Freeze Warning 2, NWS State College, PA

April 16, 20207 counties in Pennsylvania

NWS State College, PA issued this freeze warning at Apr 16, 2020, 2:05 PM EDT for 7 counties in Pennsylvania. It took effect at Apr 17, 2020, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2020, 2:05 PM EDT (18:05 UTC)
In effect from
Apr 17, 2020, 12:00 AM EDT
Expired
Apr 17, 2020, 9:00 AM EDT
In force
9 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA

The radar

The State College radar (KCCX), 130 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WWUS71 KCTP 161805
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
205 PM EDT Thu Apr 16 2020

PAZ036-057-059-063>066-171300-
/O.UPG.KCTP.FZ.A.0002.200417T0400Z-200417T1300Z/
/O.NEW.KCTP.FZ.W.0002.200417T0400Z-200417T1300Z/
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Chambersburg, Harrisburg, Hershey, 
Lebanon, Carlisle, Gettysburg, York, and Lancaster
205 PM EDT Thu Apr 16 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY...

* WHAT...Sub-freezing temperatures, as low as 29 expected in 
  rural valleys.

* WHERE...Franklin, Dauphin, Lebanon, Cumberland, Adams, York 
  and Lancaster Counties.

* WHEN...From midnight tonight to 9 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, and other
  sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take protective measures now as freezing temperatures could
damage or kill tender plants and vegetation. Potted plants should
be brought inside.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 16, 11:44 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 16, 11:44 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service State College PA
1144 AM EDT Thu Apr 16 2020

.SYNOPSIS...
An upper level trough of low pressure will remain over eastern
Canada and the northeastern United States through early next
week. Surface low pressure will track across the commonwealth
later Friday into early Saturday, accompanied by a period of
steadier precipitation. A pair of cold fronts will likely sweep
across the region late Sunday and again on Tuesday.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
Scattered snow showers are sliding across portions of central PA
this morning, and with some snowflakes making it as far to the
southeast as the Lower Susq Valley.

A mid-level shortwave approaching from southern Michigan will
produce additional snow and rain showers across the area today.
Expect coverage of convection to increase as diurnal heating
increases instability ahead of the shortwave. Steep lower
tropospheric lapse rates and even some minimal CAPE is noted in
the models across northern PA this afternoon, where locally
intense squalls and perhaps even a rumble of thunder are
possible. Can't rule out some briefly slushy roads over the
northern mountains later today. However, given the high April
sun angle and air temperatures above 32F, believe road surfaces
should mostly remain wet. That said, do expect a coating on non-
pavement surfaces in many locations across northern Pa.

Expect the focus of snow showers to shift eastward across the
area as the afternoon progresses. GEFS 850temp anomalies of
-2SD will likely translate to temps 15-20F below seasonal
normals, with highs ranging from the upper 30s over the northern
mountains to the 40s elsewhere.

Surface ridge building into the region should cause snow
showers to taper off and skies to brighten toward evening.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Light wind and mostly clear skies will set the stage for a very
chilly Friday night, with frost/freeze concerns across the
Lower Susq Valley, where the growing season has begun. Still
some uncertainty whether there will be a widespread freeze
because increasing high clouds are expected late at night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Surface low lifting up the Ohio Valley will spread a chilly
rain across most of central Pa Friday. Model soundings indicate
an initial period of snow is likely across the south central
mountains and Laurels. However, all guidance indicates the
rain/snow line will quickly lift into northern Pa, as the
heavier precipitation arrives during the PM hours. Latest
blended qpf and thermal profiles suggest several inches of
accumulation are possible over the northern tier counties Friday
PM, especially at the higher elevations. The high April sun
angle may result mainly wet roads where there is snow. However,
the latest HREF suggest snow rates could be great enough over
the northern mountains to cause poor travel during late
afternoon/early evening. Expect precipitation to taper off late
Friday night, as the surface low exits the Mid Atlantic coast.

Expect clearing skies Saturday, as low pressure pulls east of
the area. A small area of high pressure will bring dry
conditions for Sat night and at least part of Sunday.

Another shortwave trough will round the base of the mean trough by
late Sun / early Mon, with an associated cold front slowing down and
decaying as it approaches from the NW. Model guidance depicts
southern stream energy moving up from the Gulf Coast and
ultimately phasing with the northern stream energy off the New
England coast, with most of the precip staying east of the area.
Nevertheless, scattered rain/snow showers are possible Sun-Mon
as the decaying cold front moves through central PA. A
reinforcing shot of cool, dry air will follow behind the
departing low on Tuesday as high pressure builds in.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Scattered snow and rain showers will continue to affect portions
of central PA this afternoon, and a few locally intense squalls
are possible. The axis of the shower activity will gradually
shift eastward through the day. West to northwest winds are
becoming breezy, with sustained speeds 10-15kts with gusts
20-25kts.

Building high pressure this evening into tonight will bring
generally VFR conds, with diminishing wind and mainly clear
skies.

Outlook...

Fri...Steady rain developing Friday aftn into Fri night, with
wet snow across the higher terrain of northern PA (KBFD).
Reduced cigs areawide.

Sat...Improving conditions, with restrictions possibly
lingering over the NW.

Sun...Scattered showers late, with possible cig/vis
restrictions.

Mon...Cig reductions possible from rain in southeast.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Friday morning for
PAZ036-057-059-063>066.

&&

SYNOPSIS...Evanego
NEAR TERM...Fitzgerald/Evanego
SHORT TERM...Fitzgerald/Evanego
LONG TERM...Fitzgerald/Banghoff/Colbert
AVIATION...RXR/Evanego
Hazardous weather outlook, Apr 16, 5:00 AM EDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
500 AM EDT Thu Apr 16 2020

PAZ017>019-024>028-033>035-045-046-049>053-056-058-170900-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Schuylkill-
500 AM EDT Thu Apr 16 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-057-059-063>066-170900-
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
500 AM EDT Thu Apr 16 2020

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-037-041-042-170900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-
500 AM EDT Thu Apr 16 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few inches of snow are possible Friday into early Friday night.
Poor travel conditions are possible during the afternoon or evening
hours, especially over the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 16, 9:21 AM EDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service State College PA
921 AM EDT Thu Apr 16 2020

PAZ017>019-024>026-161400-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-Huntingdon PA-
Southern Centre PA-
921 AM EDT Thu Apr 16 2020

...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...CLEARFIELD...
BLAIR...CAMBRIA...HUNTINGDON...AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 920 AM EDT, a snow squall was near Prince
Gallitzin State Park moving east at 25 MPH.

THIS SQUALL WILL BE NEAR...
  Blandburg around 940 AM EDT.
  Houtzdale around 950 AM EDT.
  Tyrone, Sandy Ridge and Osceola Mills around 1000 AM EDT.

This includes Interstate 99 from mile markers 36 to 62.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4069 7882 4072 7880 4073 7881 4085 7880
      4091 7804 4048 7810 4054 7844 4055 7847
      4056 7849 4063 7885
TIME...MOT...LOC 1320Z 266DEG 20KT 4075 7856

Evanego
Special weather statement, Apr 16, 10:07 AM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service State College PA
1007 AM EDT Thu Apr 16 2020

PAZ018-019-025-026-161445-
Northern Centre PA-Blair PA-Huntingdon PA-Southern Centre PA-
1007 AM EDT Thu Apr 16 2020

...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...BLAIR...
HUNTINGDON...AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 1006 AM EDT, a snow squall was near Tipton
moving east at 25 MPH.

LOCATIONS IMPACTED INCLUDE...
Altoona, Huntingdon, Tyrone, Bald Eagle, Bellwood, Warriors Mark,
Pine Grove Mills, Tipton, Ramblewood, Port Matilda, Sandy Ridge,
Spruce Creek, Birmingham, Franklinville, Whipple Dam State Park,
Mcalevys Fort and Sinking Valley.

This includes Interstate 99 from mile markers 37 to 61.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4055 7847 4060 7844 4064 7844 4065 7840
      4072 7835 4076 7837 4082 7831 4078 7773
      4063 7776 4059 7781 4055 7784 4050 7781
      4046 7786
TIME...MOT...LOC 1406Z 274DEG 22KT 4067 7833

Evanego
Special weather statement, Apr 16, 10:23 AM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service State College PA
1023 AM EDT Thu Apr 16 2020

PAZ010-011-017-161500-
Cameron PA-Clearfield PA-Elk PA-
1023 AM EDT Thu Apr 16 2020

...SNOW SQUALLS WILL AFFECT PARTS OF CAMERON...CLEARFIELD...AND ELK
COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 1022 AM EDT, snow squalls were along a
line extending from near East Branch Dam to 6 miles northwest of
Lecontes Mills to near Curwensville and moving east at 10 MPH.

THIS SQUALL WILL BE NEAR...
  Lecontes Mills around 1045 AM EDT.
  Clearfield and Plymptonville around 1050 AM EDT.
  Elk River, Jeffries and Truman around 1100 AM EDT.

For those driving on Interstate 80, this includes areas between the
Dubois and Snow Shoe exits, specifically from mile markers 97 to 138.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4153 7811 4148 7805 4147 7799 4137 7799
      4122 7809 4115 7804 4112 7811 4106 7809
      4105 7806 4096 7808 4096 7817 4088 7823
      4096 7881 4114 7880 4120 7877 4120 7871
      4123 7871 4126 7874 4137 7900 4160 7882
TIME...MOT...LOC 1422Z 272DEG 11KT 4154 7856 4114 7838 4094 7856

Evanego
Special weather statement, Apr 16, 11:01 AM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service State College PA
1101 AM EDT Thu Apr 16 2020

PAZ010>012-017-018-161545-
Northern Centre PA-Northern Clinton PA-Cameron PA-Clearfield PA-
Elk PA-
1101 AM EDT Thu Apr 16 2020

...SNOW SQUALLS WILL AFFECT PARTS OF NORTHERN CENTRE...NORTHERN
CLINTON...CAMERON...CLEARFIELD...AND ELK COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 1059 AM EDT, snow squalls were along a
line extending from near Benezette to 6 miles southeast of Medix Run
to near North Philipsburg and moving east at 20 MPH.

LOCATIONS IMPACTED INCLUDE...
Clearfield, Woodland, Penfield, Hyde, Plymptonville, Karthaus, Snow
Shoe, Clarence, Moshannon, Force, Benezette, Pine Glen, Hicks Run,
Lecontes Mills, S.B. Elliot State Park, Kettle Creek State Park,
Medix Run, Parker Dam State Park, Morrisdale and Weedville.

For those driving on Interstate 80, this includes areas between the
Dubois Route 255 and Milesburg exits, specifically from mile markers
103 to 149.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads could lead
to accidents. Consider delaying travel until this squall passes your
location.

Conditions can deteriorate rapidly in winter weather situations.
Slow down and allow extra time to reach your destination.

&&

LAT...LON 4139 7793 4094 7789 4092 7793 4099 7856
      4114 7869 4139 7854
TIME...MOT...LOC 1459Z 277DEG 11KT 4138 7843 4124 7827 4094 7826

Evanego
Special weather statement, Apr 16, 12:41 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service State College PA
1241 PM EDT Thu Apr 16 2020

PAZ011-012-018-019-041-045-049-161745-
Northern Centre PA-Southern Clinton PA-Union PA-Northern Clinton PA-
Cameron PA-Northern Lycoming PA-Southern Centre PA-
1241 PM EDT Thu Apr 16 2020

...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...SOUTHERN
CLINTON...UNION...NORTHERN CLINTON...CAMERON...NORTHERN LYCOMING...
AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 1239 PM EDT, a snow squall was over Mill
Hall moving east at 25 MPH.

THIS SQUALL WILL BE NEAR...
  Lock Haven, Flemington and Mackeyville around 1245 PM EDT.
  Castanea around 1250 PM EDT.
  Dunnstown around 1255 PM EDT.
  McElhattan around 100 PM EDT.
  Avis around 105 PM EDT.
  Carroll around 120 PM EDT.

For those driving on Interstate 80, this includes areas between the
Kylertown and Milton-Williamsport exits, specifically from mile
markers 146 to 210.

This includes Interstate 99 from mile markers 83 to 85.

SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for slick roads. Slow down and allow extra time to reach
your destination.

&&

LAT...LON 4124 7738 4122 7732 4107 7716 4109 7698
      4115 7696 4114 7690 4107 7686 4096 7688
      4088 7680 4089 7694 4081 7735 4085 7736
      4079 7753 4108 7809 4112 7811 4115 7804
      4122 7809 4147 7799 4148 7758
TIME...MOT...LOC 1639Z 273DEG 21KT 4110 7752

Colbert/Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 9:14 PM EDTSpecial Weather StatementCTPCambria, Cameron, Clearfield, Clinton, Lycoming, Potter and 2 more61 min
Apr 15, 10:01 PM EDTSpecial Weather StatementCTPBedford, Blair, Cambria, Centre, Clinton, Huntingdon and 1 more44 min
Apr 16, 4:56 AM EDTFreeze WatchCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 1 more9 hr
Apr 16, 9:21 AM EDTSpecial Weather StatementCTPBlair39 min
Apr 16, 10:07 AM EDTSpecial Weather StatementCTPBlair38 min
Apr 16, 10:23 AM EDTSpecial Weather StatementCTPCameron, Clearfield, Elk37 min
Apr 16, 11:01 AM EDTSpecial Weather StatementCTPClearfield44 min
Apr 16, 12:41 PM EDTSpecial Weather StatementCTPClinton, Union64 min
Apr 16, 2:55 PM EDTSpecial Weather StatementCTPCameron, Clinton, Columbia, Lycoming, Montour, Northumberland and 5 more110 min

Nearby

Freeze Warnings in Pennsylvania, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.